Q. I am 17 and have been troubled with dizziness for some years. Now and then I become dizzy for several seconds to a minute or so and have to sit down to compose myself.
I saw a doctor who said he couldn't find anything wrong and that it was normal for a 17-year-old to experience dizziness. What's causing my dizzy spells? What can I do to prevent them? Is it normal for me to be getting dizzy like this?
A. No, it's not normal for you to be having dizzy spells; I suggest you ask to see another physician.
There are many causes of dizziness. To find out how to treat your type of dizzy spells, you'll first have to find out what's causing them. I'll mention a few of the more common causes in adolescents.
One of the ways doctors diagnose dizziness is by looking at any other symptoms you may be having. For example, if your dizzy spells come in connection with headaches, you may be having migraine attacks. If you get dizzy for a few seconds after standing up, you're probably getting what doctors call postural hypotension, a brief, generally harmless spell of lightheadedness caused by a momentary drop in blood flow to the brain.
Dizziness that occurs when turning your head in certain ways is probably due to "positional vertigo." This benign condition is triggered by slight abnormalities in your balance mechanism in the inner ear. Hyperventilation -- breathing faster than usual -- is another common cause of dizziness in teen-agers (and adults, for that matter). In most cases, people who hyperventilate aren't aware of it; their breathing, although rapid, is shallow and not very noticeable.
One clue to hyperventilation is that it often will make your fingers and lips tingle. To see what I mean, you can try a short test, just as doctors do with patients, to tell if hyperventilation is causing your problem. Breathe more deeply and faster than usual through your mouth for a minute. You should begin to feel a little lightheaded or dizzy. If this is similar to your spells, they may be caused by hyperventilation.
One last cause of recurrent dizzy spells in adolescents is a type of epilepsy. Although this is an uncommon cause of dizziness, certain forms of epilepsy can produce dizzy spells without the typical shaking seizures people usually imagine when they think of epilepsy. An EEG (brain wave test) usually will help diagnose this problem, and anti-seizure medication will generally help treat it.
Q. My 18-year-old son had most of his thyroid gland taken out because it was overactive. He is supposed to take thyroid medicine every day but is extremely lax about doing so. He often goes for weeks without taking any. Please tell me how serious it is for him not to take his medicine.
A. It's important that your son take thyroid medicine for the rest of his life. Missing an occasional dose shouldn't be harmful, but going for weeks at a time isn't a good idea.
Like people with underactive thyroid glands (hypothyroidism), your son must replace the thyroid hormone his body needs to function well. People who have had most of their thyroid gland removed, and many of those treated with radioactive iodine for an overactive gland (hyperthyroidism), need to make up for what their body is no longer making on its own.
People who fail to take needed thyroid supplements will develop hypothyroidism, a condition affecting most of the body's function. Symptoms include tiredness, constipation, having difficulty tolerating cold temperatures, menstrual irregularity, weight gain, dry skin, hair loss and developing a deep or hoarse voice. Many of these changes are so subtle that many people wrongly attribute them to growing older.
In severe, untreated cases, mental function declines and the affected person becomes demented (senile). Sadly, even serious changes such as this are sometimes attributed to old age, and crucial checks for this condition are not done. A simple blood test is usually all that's needed to tell whether someone has an underactive thyroid gland. In fact, there are so many cases of unrecognized hypothyroidism among people over 65 that some doctors recommend an occasional check for this condition in all but the most fit elderly.
Your son can find out whether he's taking enough thyroid medicine by having his doctor measure his blood level of TSH (thyroid-stimulating hormone). If his TSH is high, he's not getting enough thyroid medication. On the other hand, his level of thyroid hormone, abbreviated T-4, will tell whether he's taking too much.
A dose of thyroid hormone lasts for several days in the body. Your son's missing his medicine wouldn't show up on blood tests for several weeks, and it might take longer for him to feel any effects physically. The danger is that he might develop a false sense of security and feel he doesn't need to take his medicine. Carried to an extreme, that can have very serious consequences. I recommend sharing your concerns with his doctor and letting the doctor discuss this with him.
Jay Siwek, a family physician from Georgetown University, practices at the Fort Lincoln Family Medicine Center and Providence Hospital in Northeast Washington.
Consultation is a health education column and is not a substitute for medical advice from your physician. Send questions to Consultation, Health Section, The Washington Post, 1150 15th St. NW, Washington, D.C. 20071. Questions cannot be answered individually.